MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. PICO SINGLE USE NPWT 10X20CM; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP

SMITH & NEPHEW MEDICAL LTD. PICO SINGLE USE NPWT 10X20CM; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Model Number 66800951
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/28/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported the pico pump worked as it should for about a day but then it made a loud screeching sound and could not achieve vacuum.The dressing full light was displayed even when the pump was not connected to the dressing.The patient had to do extra visits at the hospital for rescheduling, so there was a great delay of at least 2h in the procedure.The treatment continued with a back-up device.
 
Additional Manufacturer Narrative
We have now concluded our investigation for the complaint received.A review of the batch manufacturing records could not be performed as no lot number was provided, however, there are no indications to suggest that the device did not meet specifications upon release into distribution.A complaint history review was carried out using the part number only.There have been further complaints reported with this failure mode in the past three years.The device was used for treatment.The returned pump underwent an evaluation.An initial visual inspection did not identify any issues.When batteries were inserted the pump functioned without issue.Device performance data did not detect any system errors or faults with the pump.We were not able to confirm a relationship between the event and the device.The pump monitors the level of air leaks into the dressing.If there is an air leak anywhere in the dressing, the pump will make several attempts to regain negative pressure (vacuum) over a period of time (this could result in a louder than normal buzzing with ok light still flashing).If it deems that the leak is too high (i.E.It will have to work too hard to maintain the vacuum), it pauses therapy and indicates the leak to the user so that it can be rectified.This likely explains why the pump was making a motor sound without the lights indicating a leak.Potential causes for the issue experienced are: 1.Dressing not applied properly, without creases and fixation strips 2.Filter/port not adhered to dressing correctly 3.Connector not correctly fastened and secured to the pump 4.Tubing trapped, folded over/kinked causing a blockage 5.Dressing integrity has been compromised the complaint has been concluded as ¿no problem found¿.No further actions by smith and nephew are deemed necessary at this stage.However, we will continue to monitor for any adverse trends relating to this product range.Smith and nephew acknowledge customer concern and are continually investigating ways to develop and improve our products.

Brand Name
PICO SINGLE USE NPWT 10X20CM
Common Device Name
NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
MDR Report Key10183120
Report Number8043484-2020-00925
Device Sequence Number14261316
Product Code OMP
UDI-Device Identifier05000223477073
UDI-Public05000223477073
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K112127
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number66800951
Device Catalogue Number66800951
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2020
Initial Date Received by Manufacturer 05/28/2020
Supplement Date Received by Manufacturer07/17/2020
Initial Report FDA Received Date06/23/2020
Supplement Report FDA Received Date08/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1